Advertisement

The 19-year-old man was in a recovery center receiving treatment for substance use disorder when he relapsed by huffing the deodorant spray. 

A 19-year-old man’s recent death highlights the dangers of abusing inhalants, according to a case report published in the BMJ.

The Dutch man was in a recovery facility at the time, where he was admitted for cannabis and ketamine use disorder. According to CNN, he had a history of psychotic symptoms and was taking antipsychotic drugs.

In July, the man relapsed. He “placed a towel over his head and inhaled deodorant spray to get high,” CNN reported. He “became hyperactive, jumping up and down, before blood flow stopped suddenly, causing him to go into cardiac arrest and collapse.”

The man could not be revived and was placed in a medically-induced coma in the hospital. After nine days, he was taken off life support and died.

“[The] patient did not have enough brain function to sustain life,” said Dr. Kelvin Harvey Kramp of Maasstad Hospital intensive care unit in Rotterdamn.

While we know that inhalants can cause liver and kidney damage, hearing loss, delayed behavioral development and brain damage, such cases are “very rare,” Kramp says, and thus the “consequences aren’t really known.”

Kramp says the deodorant spray may have over-sensitized the heart, making the man more vulnerable to cardiac arrest. He may have experienced a “scary hallucination,” causing stress to the heart and triggering cardiac arrest.

According to the case report, there are up to 125 deaths caused by inhalant abuse every year in the U.S.

Generally, inhalant abuse is most prevalent among people who have less access to mind-altering drugs or alcohol, like people in recovery centers, prisons, and those between the ages of 15-19.

A similar case occurred in the English town of Oldham many years ago. The BBC reported in 1998 that 16-year-old Jonathan Capewell died from his obsession with “smelling fresh.” His overuse of deodorant spray resulted in his death, caused by a heart attack. Ten times the lethal dosage of propane and butane were detected in his blood.

“To stop the abuse, we can only try to increase awareness about the possible dramatic consequences of inhalant abuse among youngsters, parents and medical personnel,” said Kramp.

View the original article at thefix.com

Advertisement

Related Posts

Privacy Preference Center